Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 2, 2010, 9:04 AM CDT for Douglas County, Jefferson County, Kansas. It was in force for 26 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 2, 2010, 9:04 AM CDT (14:04 UTC)
- Expired
- Apr 2, 2010, 9:30 AM CDT
- In force
- 26 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Douglas County, KS, Jefferson County, KS
The radar
The Pleasant Hill radar (KEAX), 83 km from the middle of the area, began a volume at 14:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 2, 9:14 AM CDT | HAIL 1 | Lawrence, KS | |
| Apr 2, 9:15 AM CDT | HAIL 0.88 | 2 Nnw Lawrence, KS | |
| Apr 2, 9:15 AM CDT | HAIL 1 | 2 Nw Lawrence, KS | |
| Apr 2, 9:18 AM CDT | HAIL 0.88 | 2 W Lawrence, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 2.1 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
438
WUUS53 KTOP 021404
SVRTOP
KSC045-087-021430-
/O.NEW.KTOP.SV.W.0002.100402T1404Z-100402T1430Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
904 AM CDT FRI APR 2 2010
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
EASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS...
* UNTIL 930 AM CDT
* AT 859 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GLOBE...OR 11 MILES WEST OF BALDWIN CITY...MOVING NORTH AT 70 MPH.
* LOCATIONS IMPACTED INCLUDE...
PLEASANT GROVE...
VINLAND...
CLINTON...
LAWRENCE...
EUDORA...
LECOMPTON...
PERRY...
WILLIAMSTOWN...
OSKALOOSA...
MCLOUTH...
WINCHESTER...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 192 AND 206.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3874 9505 3873 9549 3889 9550 3941 9530
3942 9517 3897 9518 3897 9509 3898 9507
3898 9505
TIME...MOT...LOC 1404Z 200DEG 59KT 3884 9536
WIND...HAIL 60MPH 1.00IN
$$
BLAIR3 follow-up statements
110
WWUS53 KTOP 021417
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
917 AM CDT FRI APR 2 2010
KSC045-087-021430-
/O.CON.KTOP.SV.W.0002.000000T0000Z-100402T1430Z/
JEFFERSON-DOUGLAS-
917 AM CDT FRI APR 2 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR DOUGLAS AND EASTERN JEFFERSON COUNTIES...
AT 914 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL. DAMAGING WINDS IN EXCESS
OF 60 MPH ARE ALSO POSSIBLE. THIS STORM WAS LOCATED NEAR CENTRAL
LAWRENCE...MOVING NORTH AT 70 MPH.
LOCATIONS IMPACTED INCLUDE...
EUDORA...WILLIAMSTOWN...OSKALOOSA...MCLOUTH AND WINCHESTER.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 192 AND 206.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN IF YOUR
ARE IN THE PATH OF THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A
BUILDING NOW.
&&
LAT...LON 3874 9505 3874 9516 3888 9530 3894 9548
3941 9530 3942 9517 3897 9518 3897 9509
3898 9507 3898 9505
TIME...MOT...LOC 1416Z 200DEG 59KT 3901 9526
WIND...HAIL 60MPH 1.00IN
$$
BLAIR180
WWUS53 KTOP 021424
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
924 AM CDT FRI APR 2 2010
KSC045-021434-
/O.CAN.KTOP.SV.W.0002.000000T0000Z-100402T1430Z/
DOUGLAS-
924 AM CDT FRI APR 2 2010
...THE SEVERE THUNDERSTORM WARNING FOR DOUGLAS COUNTY HAS BEEN
CANCELLED...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 192 AND 206.
LAT...LON 3904 9518 3903 9528 3904 9532 3903 9532
3903 9535 3905 9538 3907 9543 3941 9530
3942 9518 3942 9517
TIME...MOT...LOC 1424Z 200DEG 59KT 3913 9520
WIND...HAIL <50MPH <.50IN
$$
KSC087-021430-
/O.CON.KTOP.SV.W.0002.000000T0000Z-100402T1430Z/
JEFFERSON-
924 AM CDT FRI APR 2 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR EASTERN JEFFERSON COUNTY...
AT 919 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 5 MILES EAST OF WILLIAMSTOWN...OR 7 MILES NORTH OF
LAWRENCE...MOVING NORTH AT 70 MPH.
LOCATIONS IMPACTED INCLUDE...
OSKALOOSA...MCLOUTH AND WINCHESTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN IF YOUR
ARE IN THE PATH OF THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A
BUILDING NOW.
&&
LAT...LON 3904 9518 3903 9528 3904 9532 3903 9532
3903 9535 3905 9538 3907 9543 3941 9530
3942 9518 3942 9517
TIME...MOT...LOC 1424Z 200DEG 59KT 3913 9520
WIND...HAIL 60MPH 1.00IN
$$
BLAIR131
WWUS53 KTOP 021427
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
927 AM CDT FRI APR 2 2010
KSC087-021437-
/O.EXP.KTOP.SV.W.0002.000000T0000Z-100402T1430Z/
JEFFERSON-
927 AM CDT FRI APR 2 2010
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JEFFERSON COUNTY WILL
EXPIRE AT 930 AM CDT...
AT 927 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING WILL EXPIRE AT 930 AM CDT.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
LAT...LON 3904 9518 3903 9528 3904 9532 3903 9532
3903 9535 3905 9538 3907 9543 3941 9530
3942 9518 3942 9517
TIME...MOT...LOC 1427Z 200DEG 59KT 3918 9517
WIND...HAIL <50MPH <.50IN
$$
BLAIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 6:11 AM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Apr 2, 6:11 AM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 611 AM CDT FRI APR 2 2010 .UPDATE... UPDATED FOR 12 UTC AVIATION FORECAST. && .DISCUSSION... PLEASE SEE PREVIOUS DISCUSSION BELOW. && .AVIATION... RAIN AND ISOLATED THUNDERSTORMS ARE SPREADING NORTHEAST FROM SOUTH CENTRAL KANSAS THIS MORNING. A COLD FRONT WAS ALSO LOCATED JUST EAST OF MHK WHERE WINDS HAVE SHIFTED TO THE WEST. THIS FRONT WILL MOVE THROUGH TOP/FOE BY MID MORNING WITH WINDS ALSO SHIFTING TO WESTERLY. FROPA TIMING IS A BIT IN QUESTION AS THE FRONT MAY TEMPORARILY STALL VERY NEAR TOP/FOE...WHICH COULD DELAY THE WIND SHIFT. WILL SEE SHOWERS WITH ISOLATED TS ALONG AND JUST AHEAD OF THE FRONT...AND PRIMARILY -SHRA BEHIND THE FRONT. VIS AND CIGS MAY BRIEFLY FALL TO MVFR UNDER THE HEAVIEST PRECIP BUT IT SHOULD BE QUITE BRIEF IF AT ALL AS THE LOW LEVEL MOISTURE IS LACKING AND MOST SITES WITH PRECIP HAVE REMAINED VFR. BARJENBRUCH && .PREV DISCUSSION... /ISSUED 329 AM CDT FRI APR 2 2010/ DISCUSSION...H5 CLOSED LOW WAS OVER THE NORTHERN PLAINS. AT 08Z A COLD FRONT BISECTED KANSAS WITH SOME SCATTERED THUNDERSHOWERS AHEAD OF THE FRONT IN EASTERN KANSAS. TODAY...MAIN FORECAST ISSUE IS WHETHER OR NOT TSRA WILL REDEVELOP AHEAD OF THE COLD FRONT LATER THIS MORNING AND AFTERNOON. NAM/GFS/ECMWF ALL SHOW PRECIP OVER THE CWA TODAY BUT NONE PICKED UP ON THE LINE OF TSRA IN WESTERN KS LAST NIGHT. THE FRONT IS EXPECTED TO BE IN THE MIDDLE OF THE TOP CWA BY THIS AFTERNOON ALLOWING FOR SOME TIME TO HEAT UP A LITTLE AS A MORE SIGNIFICANT SHORT WAVE IS KICKED OUT FROM THE BASE OF THE H5 TROF. THAT SAID...WILL KEEP THE HIGHEST POPS IN THE EASTERN HALF OF THE CWA TODAY WITH ONLY SLIGHT CHANCE OR NO POPS IN OUR FAR WEST. HAVE KEPT TEMPS IN THE LOW 70S FAR EAST AS FROPA WILL OCCUR LATER IN THE EVENING WHILE WARM AIR STAYS IN PLACE AHEAD OF THE FRONT. TONIGHT...THE FRONT SHOULD BE THROUGH THE CWA BY THE EVENING AND ANY PRECIP WILL BE GONE WITH IT. CAA BEHIND THE FRONT WILL DROP OVERNIGHT LOWS INTO THE MID 30S AND LOWER 40S. SATURDAY THRU TUESDAY...H5 FLOW BECOMES MORE SOUTHWEST OVER THE WEEKEND AND WILL ALLOW FOR DRY CONDITIONS. WARMER AIR BEGINS TO WORK ITS WAY BACK INTO THE EASTERN HALF OF KANSAS AS A WARM FRONT SETS UP SOMEWHERE FROM SOUTHWEST KANSAS TO NORTHWEST MISSOURI ON SUNDAY. BY MONDAY...BOTH THE GFS/ECMWF SHOW INCREASING PWATS OVER MOSTLY THE EASTERN PORTION OF THE CWA INVOF THE FRONT AS WELL AS A DEEPENING SURFACE LOW IN RESPONSE TO A H5 TROF BECOMING MORE NEGATIVELY TILTED AS IT MOVES INTO THE WEST COAST. ENOUGH GULF MOISTURE MAKES ITS WAY INTO THE CWA THAT TSRA WILL BE POSSIBLE ON TUESDAY. THERE ARE SOME TIMING DIFFERENCES WITH FROPA ON TUESDAY SO HAVE HELD POPS IN THE CHANCE CAT. EXPECT TEMPS TO CONTINUE TO WARM INTO EARLY NEXT WEEK WITH MID TO UPPER 70S ON MON/TUES. SALLY AVIATION... THE LINE OF STORMS MAY REACH THE KMHK TAF SITES AFTER 8Z...BUT THEY SHOULD WEAKEN THROUGH THE EARLY MORNING HOURS. MAY SEE A RE- DEVELOPMENT ACROSS KMHK AND KTOP...KFOE AHEAD OF THE PACIFIC FRONT LATE THIS MORNING AND THROUGH THE EARLY AFTERNOON HOURS. THE PACIFIC FRONT WILL PUSH EAST OF THE TAF SITES BETWEEN 18Z AND 20Z...SHIFTING THE WINDS TO THE WEST AND NORTHWEST. SOUTHERLY WINDS THROUGH THE NIGHT WILL PICK UP TO 15 TO 23 KTS WITH SOME GUSTS OF 30 TO 35 KTS. 925MB WINS WILL INCREASE TO 50KTS THROUGH THE NIGHT...BUT ONLY EXPECT A 20 DEGREE VECTOR DIFFERENCE BETWEEN THE SORELY SFC WINDS AND THE WINDS AT 925MB...THUS LOW-LEVEL THE WIND SHEAR SHOULD REMAIN BELOW CRITERIA FOR LLWS PLACEMENT IN TAFS. THERE WILL BE A PERIOD OF VFR TO MVFR CEILINGS AFTER 12Z THROUGH FROPA THAT MAY LOWER CEILINGS DOWN TO 2,200 FEET. AFTER FROPA THE CEILINGS SHOULD INCREASE TO VFR. GARGAN && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Apr 2, 7:04 AM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 704 AM CDT FRI APR 2 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-031215- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 704 AM CDT FRI APR 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. ISOLATED SEVERE STORMS WILL BE POSSIBLE DURING THE MORNING AND AFTERNOON HOURS EAST OF A LINE FROM COUNCIL GROVE TO SENECA. HAIL UP TO THE SIZE OF QUARTERS...AND GUSTY WINDS UP TO 50 MPH ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AND TUESDAY. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED DURING THE MORNING AND AFTERNOON HOURS...EAST OF A LINE FROM COUNCIL GROVE TO SENECA.
In the hours before
Local storm report, Apr 2, 7:55 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
755 AM CDT FRI APR 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM HAIL E DELIA 39.24N 95.96W
04/02/2010 E0.88 INCH JACKSON KS TRAINED SPOTTER
&&
BYRNELocal storm report, Apr 2, 8:14 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
814 AM CDT FRI APR 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM HAIL CIRCLEVILLE 39.51N 95.86W
04/02/2010 E0.50 INCH JACKSON KS PUBLIC
HAIL COVERING THE GROUND
&&Special weather statement, Apr 2, 8:39 AM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 839 AM CDT FRI APR 2 2010 KSZ055-056-021415- FRANKLIN-OSAGE- 839 AM CDT FRI APR 2 2010 ...SIGNIFICANT WEATHER ALERT FOR OSAGE AND FRANKLIN COUNTIES... THROUGH 915 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 70 MPH ACROSS PORTIONS OF OSAGE AND FRANKLIN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS IN EXCESS OF 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MELVERN...WILLIAMSBURG...LYNDON... QUENEMO...POMONA AND CENTROPOLIS. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 157 AND 182 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 2, 8:48 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 848 AM CDT FRI APR 2 2010 KSZ012-021415- BROWN- 848 AM CDT FRI APR 2 2010 ...SIGNIFICANT WEATHER ALERT FOR BROWN COUNTY... THROUGH 915 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 65 MPH ACROSS BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN.
Special weather statement, Apr 2, 8:55 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 855 AM CDT FRI APR 2 2010 KSZ040-056-059-021430- ANDERSON-DOUGLAS-FRANKLIN- 855 AM CDT FRI APR 2 2010 ...SIGNIFICANT WEATHER ALERT FOR DOUGLAS...FRANKLIN AND ANDERSON COUNTIES... THROUGH 930 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 70 MPH ACROSS PORTIONS OF DOUGLAS...FRANKLIN AND ANDERSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CENTROPOLIS... WELLSVILLE...BALDWIN CITY...LONE STAR...PLEASANT GROVE...VINLAND... LAWRENCE AND EUDORA. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 176 AND 199 COULD ALSO BE AFFECTED.
Local storm report, Apr 2, 9:04 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
904 AM CDT FRI APR 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM HAIL 10 SW OTTAWA 38.51N 95.40W
04/02/2010 E1.00 INCH FRANKLIN KS EMERGENCY MNGR
&&
WOLTERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 8:21 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.